urgent.....HYPOGLYCEMIA AND UTI'S

  1. i have a question, i had a patient who is diabetic and at 6 am her bs was 282, the night nurse covered with reg. insulin 4 u and her normal 22 u 70/30 qam. at 9 am tech tell me that she concerned about pt. i go in, she is lethargic, diaphoretic and petite mal seizuring. i take her bs and its 30 i give her oral glucose and call charge rn. pt. trying to swollow tounge and cant get oral glucose in. well i am prn agency and this is a nursing home and they have no iv glucagon or sublingual clodadine (bp 180/110 hr 132). well we get im glucose and retake sugar 49. fd came and got a line and bolus glucagon went to 349, know shell burn that off by the time she gets to er. me and doc decide to have her go because of seizures and make sure no stroke defects present(usually follow after seizures) well get report form er that pt had a UTI. pt totally A&O x 3 and never c/o UTI or pt know what all meds are and their s/e. me and doc dont beleive er and had pt get s/c for ua/cs got labs back form er...wbc 25.000
    and few bacteria present bun/creat slight elev. due to abnormal homeostasis...have you ever heard of UTi causing BS to drop so bad??? sorry so long...very concerned!!!
    •  
  2. 5 Comments

  3. by   suzanne4
    The UTI will usually send the glucose up. she was covered with extra insulin, and sometimes that will be just enough to push them over and over-stimulate her pancreas. Is she a Type I or Type II diabetic.

    Have seen it happen several times in the past. This patient had insulin at 6 am, did she not eat her breakfast? If she wasn't feeling well due to to the UTI, her calorie intake was probably down, and surprise..................
    Had you observed her already in your shift? She may not have been feeling well to begin with and if insulin is given at 6am, night nurse may not have been aware of anything different.

    One reason why I do not like insulin given at 6am, food isn't usually served until at least 7:30 and you do not know how the patient is going to eat. Plus regular insulin will peak before then.....................
    Last edit by suzanne4 on May 20, '04
  4. by   CAMMIERN
    she was fine, no c/o any abnormalities. yes she did eat breakfast.i am wondering, if her being on 22 u of 70/30 may have botoomed her out. she did this before but they were always able to bring her bs wnl in 10-15 min. but we wer struggling with her for about 45 min. i thoiught she was going to slip into a diabetic coma. the doc even remarked that this is the worst he has seen her. maybe she is having pancreatic failure??? :uhoh21:
  5. by   Stephanie in FL
    She may be on too much regular insulin or she did not eat when the regular insulin peaked. In Type 1 diabetes, the pancreas does not secrete any insulin, so insulin injections are needed for life. In Type 2 diabetes, the pancreas secretes some insulin, but it cannot be used by the cells (called insulin resistance). Suzanne is right-I would not give insulin at 6am if patient is not going to eat until after 7:30. Another point to keep in mind is that when a patient has had diabetes for many years and/or has had hypoglycemia many times, he or she may not recognize the early symptoms of hypoglycemia (headache, dizziness, hunger).

    Stephanie RN CDE
  6. by   CHATSDALE
    Brittle Diabetics Are Sensitive To All Infections But I Don't Like 70/30 Given With Regular---that Is A Lot Of Regular And Can Bottom Out Bs In Short Time Glad She Did Well
  7. by   suzanne4
    She ate breakfast,but did she eat her normal amount of food? She may have already not been feeling good and only pushed her food around on the plate.

    I don't mind giving coverage at 6 am, but only that. I would never, ever give the full regular dose then..................too long of time before eating, I am sure that your facility doesn't feed clients at 6:30 am. I prefer to see the tray in front of them before giving regualr doses and that they have an appetite. Can always play catch up later, but too hard to take the insulin away.........

close